Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Columbia, SC

May 28, 2001Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2001, 1:22 PM EDT for Clarendon County, South Carolina. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 1:22 PM EDT (17:22 UTC)
Expired
May 28, 2001, 1:45 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarendon County, SC

What was reported inside it

TimeReportWhereRemark
May 28, 1:30 PM EDTHail 1Bloomville, SCSpotter reported 1 inch hail in and around Bloomville.
May 28, 1:47 PM EDTHail 1Greeleyville, SCTrained spotter reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 281724
SVRCAE

SCC027-281745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 145 PM EDT.

* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CLARENDON COUNTY...ABOUT 8 MILES 
  SOUTH OF MANNING...MOVING EAST AT 40 MPH TOWARD FORESTON. EXPECT
  BRIEF INTENSE RAIN...LARGE HAIL...AND WIND GUSTS 40 TO 60 MPH
  WITH THIS STORM.

LAT...LON 3367 8021 3350 8026 3339 7975 3360 7970

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:58 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 28, 9:58 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
958 AM EDT MON MAY 28 2001

EXPECT RAIN THE REST OF TODAY WILL BE MAINLY CONFINED TO THE AREA
NORTH OF THE FRONT WHERE H85 WARM ADVECTION AND LIFT ASSOCIATED WITH THE
RIGHT ENTRANCE REGION OF THE H25 JET APPEARS HIGHER. RADAR TRENDS
SUPPORT THIS WITH SHOWERS EXTENDING FROM UPSTATE SOUTH CAROLINA AND
NORTH GEORGIA MOVING TOWARD THE NORTH PART OF THE FORECAST AREA. THE
MAIN FORECAST PROBLEM IS THE RAIN CHANCE IN THE SOUTH PART. EXPECT
TSTMS WILL DEVELOP ASSOCIATED WITH HEATING...CONVERGENCE IN THE WEAK
LEE TROUGH AND THE WEAKENING H5 SHORTWAVE THE RUC SHOWS MOVING INTO
THE AREA THIS AFTERNOON. THE SUPPORT APPEARS WEAK SO PLAN TO LOWER
POPS TO CHANCE. MODERATE INSTABILITY AND STRONG SPEED SHEAR SUPPORT A
POSSIBILITY OF SEVERE WIND GUSTS WITH A FEW OF THE TSTMS. WET-BULB
ZERO HIGHS ALSO SUPPORT LARGE HAIL. THE HEAT MAY BE HIGHEST IN THE
SOUTHEAST PART OF THE AREA WHERE SATELLITE SHOWS SEVERAL MORE HOURS
OF SUN WILL OCCUR. THE MSAS LI/S WERE HIGHEST IN THIS AREA WITH
VALUES AROUND -4.

FCSTID = 5
CAE   83  63  86  61 /  40  40  10  10
AGS   85  64  86  60 /  40  40  10  10
SSC   83?  63  86  61 /  40  40  10  10
OGB   85  63  86  61 /  40  40  10  10

.CAE...
GA...NONE.
SC...NONE.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:17 PM EDTSevere Thunderstorm WarningCAEEdgefield18 min
May 28, 3:19 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 28, 4:00 PM EDTSevere Thunderstorm WarningCAEAiken45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.